Hail, Adams
- When
- November 10, 1:13 PM CST
- Where
- Adams County, 3 mi SW of Lima
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.149, -91.420
A strong cold front moved through the area with a line of storms developing along it and producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the area with a line of storms developing along it and producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 10, 11:55 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 AM CST Tue Nov 10 2020
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 253 AM CST Tue Nov 10 2020
A cold front will push through the area today, resulting in
showers and thunderstorms. The main concern will be the potential
that a few storms become strong to severe this afternoon into the
early evening period.
Surface analysis continues to show southerly flow well-establish
along and well ahead of the cold front. Latest analysis depicts
the boundary running from eastern Iowa southwestward through
northwest Missouri. Plenty of warmth and moisture is being ejected
northward within the southerly flow. Surface dewpoints are
largely in the lower 60s with temperatures ranging from the mid to
upper 60s across the forecast area. The put the magnitude of
warmth in perspective, average highs for this time of the year
are right around 60 degrees with lows in the upper 30s to lower
40s.
Provided the ample warmth and moisture, it would peak interest in
severe potential with the frontal passage. SPC does have marginal
and slight risk areas covering sections of the CWA, which accounts
for this potential. There are a couple of limiting factors that
may help to mitigate the magnitude of the threat. As seen on IR
satellite, there is plenty of cloud cover running ahead of the
front. This should help stave off any high end instability, which
current HREF runs show to be in the ballpark of 500 to 750 J/kg
with little to no probabilities for 1000 J/kg or greater. In
addition to this, the bulk of upper level support is well north
and west as the upper trough takes on a negative tilt over Iowa
into the Dakotas. This draw the surface low through eastern Iowa,
where the potential for severe weather is likely to be maximized.
Closer to the surface low is where winds will be slightly backed
at the surface, offering some potential for a brief, weak tornado.
This is consequently where a slight risk covers sections of
northeast Missouri into west central Illinois.
As we work our way south along the frontal boundary, winds
become increasingly parallel to the boundary and unidirectional
with height. This signals a likelihood that any initial
thunderstorm development over central Missouri will quickly become
linear. Mid-level winds continue to ramps up through the
afternoon, especially along and ahead of the boundary with 30-35
knot winds only 500 feet off the surface, reaching 40-45 knots
around 1500 feet. Therefore, mixing ahead of the front will result
in gusts that exceed 40 mph over northern sections of the forecast
area, resulting in a wind advisory from 18z through 00z this
afternoon.
As the front approaches, any convective activity could easily
pull down winds aloft, which exceed 50 knots just below 5000
feet. Damaging winds are expected to be the primary threat with
any storms that develop this afternoon, especially with any
bowing line segments. The boundary tracks from central Missouri at
around 18z, then approaches the Mississippi River around 00z. Any
diurnal instability we do tap into should wane as the front move
through the Illinois counties between 00z and 02z.
Expect much cooler and drier air to move in behind the front.
Higher dewpoints will quickly be shunted southeast overnight.
Temperatures fall into the 30s for much of the area under clearing
skies. Though we will remain clear with plenty of sunshine
Wednesday, highs will only make it back into the 50s, much closer
to seasonal norms.
Maples
.LONG TERM... (Wednesday Night through Monday)
Issued at 253 AM CST Tue Nov 10 2020
An upper longwave trough will be positioned over the central
sections of the CONUS with surface high pressure building into the
region late Wednesday into Thursday. A weak, quick moving system
passes well to our northwest, as another surface high builds in
for Friday. This should keep the area dry and tame through the end
of the work week with near normal temperatures.
The upper trough progresses east with modest ridging over the
eastern CONUS. The next chance of rain is expected to approach the
region late Friday into Saturday. The axis to an upper level
trough swings east through the central plains as a surface low is
drawn northeast in the area from the southern plains. Ensemble
guidance show quite a bit of spread with many of the members
clustered at or below a half inch of precipitation over southeast
Missouri and southwest Illinois with amounts increasing under the
better lift to the west. Deterministic guidance shows quite a bit
of spread in solutions, but nonetheless, it could be a beneficial
rainfall for the area.
The system moves out by Sunday, providing drier and cooler weather
to end the period.
Maples
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1155 AM CST Tue Nov 10 2020
The main focus for this period will be a frontal passage and
associated rain and thunderstorms. Currently, this front and storms
are in central MO pushing eastward. The line of storms and trailing
rain is fairly narrow, so storm and rain impacts to terminals will
last only a few hours. Additionally, behind this line of storms and
front, winds will continue to be gusty but shift to out of the west
northwest. Wind gusts will diminish late this evening into the
overnight hours.
As for the timing of these impacts, the front and associated storms
will reach KCOU early this afternoon followed by KUIN. For KSUS,
KSTL, and KCPS, the front and associated storms will reach these
terminals later this evening. Guidance has been consistent with
timing, but storm behavior during the afternoon may change the
timing slightly from what is currently in the TAFs. VFR flight
conditions are anticipated to settle in at all terminals behind the
frontal passage.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Knox MO-Lewis MO-
Marion MO-Shelby MO.
IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
Greene IL-Macoupin IL-Montgomery IL-Pike IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 404 AM CST Tue Nov 10 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 404 AM CST Tue Nov 10 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely this afternoon into early evening. There is a slight risk for severe thunderstorms over northeast Missouri into west central Illinois. There is a marginal risk from central Missouri into east central Missouri and southwest Illinois. The primary threat will be damaging wind gusts to around 60 mph. A brief, weak tornado cannot be ruled out, especially over northeast Missouri and west central Illinois. Winds could gust between 40 and 45 mph this afternoon over northeast Missouri and west central Illinois. A wind advisory is in effect from 12 p.m. to 6 p.m. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early evening. Maples
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST 4 NE ASHLAND 38.82N 92.22W
11/10/2020 M51 MPH BOONE MO ASOS
&&
MABThe St Louis radar (KLSX), 173 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds flipped a semi trailer over on I-172 near mile marker 1.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931479, 931476.